Aa
A
A
A
Close
Eye Care Community
21.9k Members
Avatar universal

Floaters after eye dilation

The day after getting an eye dilation exam, I noticed a large cobweb floater in one of my eyes.  I didn't connect the two at first until I realized it happened consistently.  I now have large cobweb floaters in both of my eyes that keep getting bigger with each exam ... it's been about 8 years since my first dilation exam and they are not getting any better.  Has anyone heard of this before?  My eye doctors recommend that I keep getting the exams but I'm worried.
102 Responses
233488 tn?1310696703
MEDICAL PROFESSIONAL
It's not because of the dilation. It's because you are 8 years older. Use the search feature and read about floaters. More as we get older
JCH MD
4 Comments
You may believe this is truthful, but I do not.  The commentator states that the floaters began the day after the dilation.  I believe there to be contaminants in it that caused an immediate, acute pathological change.  This happened to me as well.  No one could but the most wealthy could challenge the deleterious effects of mydriatics on some patients.
I also got a floater the next day after eye dilation. I am 33 years old.
I also got a floater the next day after eye dilation. I am 33 years old.
=
Avatar universal
I understand that floaters increase with age (I've read about a hundred articles that all pretty much say the same thing) ... but I also know that at age 24 I walked in for my first eye exam with no floaters.  The next day, this stringy black mass appeared in my left eye ... extending pretty much from the top of my peripheral vision to the bottom.  At the time, I connected it more to the eye doctor making some mistake and not the eye exam so I stopped going there.  Several years later (and no new floaters), I found another eye doctor and had another eye exam and the next day a long string appeared in my right eye ... that is when I realized that it was not the doctor but something about the exam.  All the doubt I had that this might just be a weird coincidence was cleared when I scheduled another exam with a specialist and had the floaters appear again.  I'm just trying to figure out the connection between the two but can't find the answer ... I've found a few similar posts but with no answers.  I know the exams are important, but at this rate, I won't be able to see well enough to drive when I'm 35.
3 Comments
I had a similar experience. Although studies show they are unrelated, I only started experiencing this annoying floaters after eye dilation. My eyes were exposed to intense light and I believe the eye test ruined my eyes. I wish I had gone to a different doctor
All ophthalmologists and optometrists use the same type of instruments and the same type of drops.  
My vision has been terribly effected by the dilation.  There was poor procedure, in that I was also not advised to be driven home.  I was not given sunglasses. The effects of the mydriatic increased as the hours passed.  I was disabled for an entire week.  I believe the drops used might have been contaminated, or that the strength was too great - or there was a complication that goes unadmitted by the physicians and optometrists, and the drug companies.  My vision worsened to the point where I have had to curtail many activities.  I turned to both the ophthalmologist, and my primary care physician for assistance, and was put off by both.  

There is no agency that would attempt to address the harm caused that day.  The Board of Licensure would not take any real action, even just to investigate for possible contraindications to having the dilation.  What patients like us are left with is a disability where they had been none.
233488 tn?1310696703
MEDICAL PROFESSIONAL
You certainly can believe what you wish but none of the medications used for dilation cause floaters.  

JCH MD

3 Comments
"Believe what you wish?"  You're presenting that this acute, and permanent pathology occurred without any correlation to what happened immediate to it?
I experienced the EXACT same thing. At age 33, I had my pupils dilated, and the next day I got my first floater.
=
Avatar universal
I too developed eye floaters after my first exam as well. Never had any problems till now with my eyes. I can see if if was only only one eye, but my floaters developed in both eyes at the same time after my first ever eye exam ever. I'm 29 years old. It is depressing. I can also see if I noticed a sudden increase in them but no, they just appeared right after my exam.
Avatar universal
I found this thread after doing a search, because I just had my eyes dilated during an exam yesterday and today I'm noticing floaters that were never there before. I'm quite positive that it's from the exam. I'm over 40 years old - and it would be quite a coincidence that in my nearly 15,000 days of life here on this earth, that floaters appear the day after my exam.
Avatar universal
I developed floaters and extreme light sensitivity 24 hrs after my first eye exam in 20
years. I know it's no coincidence and I resent the arrogance of doctors who
say this is impossible. I went for the exam because of entopion.
a condition that can cause dry irritation. Now I have 2 new problems I never
had before
Have an Answer?
Top General Health Answerers
177275 tn?1511758844
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.